November 1980

Cutaneous Necrosis Associated With Intravenous Nafcillin Therapy

Author Affiliations

From the Section of Infectious Diseases, Department of Pediatrics, Tulane University School of Medicine, New Orleans.

Am J Dis Child. 1980;134(11):1046-1048. doi:10.1001/archpedi.1980.02130230026008

• Four children had cutaneous necrosis associated with the administration of intravenous (IV) nafcillin sodium therapy. One patient required skin grafting. Hospitalization was prolonged with this patient and with one other in an effort to ensure healing. Adult rats, inoculated subcutaneously with nafcillin that was appropriately diluted according to manufacturer's recommendations, exhibited similar lesions. Oxacillin sodium, methicillin sodium, and cephalothin sodium, similarly diluted, did not necrose skin. Nafcillin should be added to the list of agents that produce similar toxic conditions. Frequent observation of the IV infusion site to detect extravasation may obviate this hazard.

(Am J Dis Child 134:1046-1048, 1980)